Try it
Forensic Medicine · Toxicology: exogenous insulin administration
Sample itemA non-diabetic patient is found unresponsive with a blood glucose of 25 mg/dL. Laboratory tests drawn at that time show a very high serum insulin and a suppressed C-peptide. A ward attendant had access to the drug store. What does this combination indicate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Administration of exogenous insulin
Endogenous insulin is released together with C-peptide, so hypoglycaemia from an insulinoma or a sulphonylurea shows high insulin and high C-peptide. Injected insulin lowers glucose and suppresses the patient's own secretion, so insulin is high while C-peptide is low. This is the classic pattern in homicidal or factitious insulin use.
Option by option
A. Sulphonylurea ingestion
Sulphonylureas stimulate the pancreas, so C-peptide is also high.
B. An insulin-secreting tumour
An insulinoma raises both insulin and C-peptide.
C. Administration of exogenous insulin (correct)
Correct. High insulin with low C-peptide shows an external source.
D. Adrenal insufficiency
Adrenal insufficiency does not raise insulin levels.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Forensic Medicine questions
- ThanatologyInstantaneous muscle stiffening at the moment of death that fixes the last act, for exam…
- ToxicologyTransverse white lines on the nails (Mees' lines) are a feature of chronic poisoning with:
- Forensic serologyThe acid phosphatase test in a forensic laboratory is used to detect:
- InjuriesA wound caused by blunt force that has irregular margins with bridging strands of tissue…